| Catalog Number |
400SMTXSFT0202 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/20/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, the physician placed multiple smart coils in the target vessel using a non-penumbra microcatheter.The physician then experienced resistance while attempting to advance a new smart coil into the hub of the microcatheter; therefore, it was removed.The procedure was completed using additional smart coils, other coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 44.0 and 47.0 cm from its proximal end.The embolization coil was intact with its pusher assembly and undamaged.Conclusions: evaluation of the returned smart coil revealed that the device was kinked.If the smart coil was forcefully advanced against resistance, damage such as this may occur.During the functional test, resistance was encountered as the kinks in the pusher assembly was advanced through the demonstration microcatheter.However, the smart coil was advanced completely through the microcatheter and out of the distal tip.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.